Texas, 2014

Tornado and Hail in Texas, April 20, 2014

April 20, 2014 · NWS LUB · 7 events in 3 counties and zones

Scattered thunderstorms ignited early on the afternoon of the 20th across the southern Texas Panhandle as a slow-moving upper trough encountered moderate instability east of a weak dryline. The most intense thunderstorms, including a few supercells, developed in Hall and Childress Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms ignited early on the afternoon of the 20th across the southern Texas Panhandle as a slow-moving upper trough encountered moderate instability east of a weak dryline. The most intense thunderstorms, including a few supercells, developed in Hall and Childress Counties. These supercells produced several reports of large hail, some up to baseball size in the city of Childress where numerous vehicles and buildings suffered various degrees of damage. One of these supercells produced a very brief and small tornado east of Childress over open land. Additionally, these slow-moving storms dropped torrential rain that at one point was measured as great as 6 inches per hour by a Texas Tech University West Texas mesonet station. Minor flooding was common in and around Childress where up to 3.25 inches of rain fell. By early evening, additional supercells developed south into the Rolling Plains near Paducah and Guthrie, but reports of severe weather were unavailable in these remote areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 20, 2:37 PM CST, 48 minutes earlier.

Area forecast discussion, Apr 20, 2:37 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
337 PM CDT SUN APR 20 2014

.SHORT TERM...
VIS SAT SHOWS A LINE OF CU DEVELOPING IN THE WESTERN TX PANHANDLE
AND IS GRADUALLY PUSHING EASTWARD WHILE DEVELOPING SOUTHWARD. A FEW
RETURNS HAVE SHOWED UP ON RADAR OVER PARMER COUNTY WHICH IS RIGHT IN
LINE WITH THIS CU DEVELOPMENT. THIS IS MOST LIKELY ASSOCIATED WITH
THE /DRY/ LINE AS SURFACE OBS INDICATE A SURFACE TROF IN THE
AFOREMENTIONED AREA WITH WESTERLY WINDS AND SLIGHTLY DRIER DEWPOINTS
MOVING IN BEHIND THE TROF. THE DRY LINE WILL CONTINUE WITH ITS
EAST/SOUTHEASTWARD MOVEMENT AS THE UPPER LEVEL LOW TO OUR NORTHWEST
MOVES CLOSER. CURRENT RAP ANALYSIS INDICATES THAT COLDER AIR ALOFT
IS PUSHING IN AND IS INCREASING OUR LAPSE RATES. SCATTERED SKIES ARE
HELPING AID SOME SURFACE HEATING IN TURN HELPING TO SLOWLY ERODE
WHAT CAP IS LEFT. AS CLEARER SKIES MOVE EASTWARD THIS SHOULD HELP
WARM THE SURFACE MORE TO THE POINT OF FULL CAP EROSION. THIS WILL
HELP FIRE CONVECTION MORE QUICKLY AS THE DRYLINE MOVES INTO THE
CENTRAL SOUTH PLAINS AND TX PANHANDLE. FORECAST SOUNDINGS CONTINUE
TO INDICATE THE POTENTIAL FOR STRONG TO SVR CONVECTION WITH CHANCES
INCREASING THROUGH THE AFTERNOON/EVENING EASTWARD. WHILE CAPE THERMO
PROFILES ARE ADEQUATE TO PRODUCE SVR HAIL AND WINDS...0-6KM SHEAR IS
HIGH END MARGINAL TOPPING OUT AT AROUND 40 KTS OVER THE ROLLING
PLAINS AND 35 KTS ALONG THE I27/HWY84 CORRIDOR. I HAVE KEPT
INHERITED POPS BEFORE 00Z WITH SVR MENTION AND INCREASED COVERAGE TO
50 POPS OVER THE ROLLING PLAINS FOR LATER TONIGHT.

PRECIP/CONVECTION CHANCES WILL QUICKLY DIMINISH AS THE DRY
LINE/UPPER LEVEL LOW MOVES EASTWARD AND AS A WEAK FRONT PUSHING INTO
THE AREA TOMORROW MORNING. TEMPS WILL BE WARM IN THE MID 70S TO 80S
TOMORROW AS CAA WILL BE WEAK AND SHORT LIVED DURING THE MORNING AND
SKIES WILL CLEAR MAKING WAY FOR SOLAR HEATING. ALDRICH

&&

.LONG TERM...
LITTLE CHANGE FOR THE EXTENDED PORTION OF THE FORECAST THIS GO AROUND.
WE CONTINUE TO LOOK FOR WARMER TEMPS AND A RETURN TO SOUTH BREEZES
TUESDAY AS SHORTWAVE RIDGE BRIEFLY TRANSITS WTX DOWNSTREAM OF A
FAIRLY DEEP TROUGH MOVING ACROSS THE WEST. FAIRLY ROBUST MOISTURE
RETURN IS EXPECTED TUESDAY NIGHT ON THE NOSE OF THE LLJ. THE GFS AND
ECMWF REMAIN IN DECENT AGREEMENT THAT AS THE SHORTWAVE TROUGH
CROSSES THE ROCKIES...A DRYLINE SHOULD DEVELOP ACROSS THE SRN
PLAINS. MODELS ARE STILL IN FLUX WITH THE EAST-WEST POSITION OF
THE DRYLINE BY PEAK HEATING...BUT IT APPEARS LIKELY IT WILL BE
SOMEWHERE IN THE VICINITY OF THE CAPROCK ESCARPMENT. WE CONTINUE
TO CARRY A SLIGHT CHANCE OF TSTMS TO THE EAST OF THE DRYLINE...AND
HAVE BUMPED POPS UP SLIGHTLY INTO THE CHANCE CATEGORY ACROSS THE
NE ZONES. A WEAK COLD FRONT WILL FOLLOW ON THURSDAY...ALTHOUGH IT
MAY NOT PASS THROUGH THE ENTIRE CWA BEFORE LIFTING. ANOTHER LARGE
TROUGH WILL FOLLOW FOR NEXT WEEKEND...ALTHOUGH THERE CONTINUES TO
BE A LOT OF UNCERTAINTY REGARDING THE STRENGTH AND ORIENTATION OF
THE MID-LVL FLOW ACROSS THE SRN PLAINS AND WHETHER OR NOT WE CAN
HOLD ON TO LOW-LVL MOISTURE. DRYLINE ACTIVITY MAY BE POSSIBLE SAT
AND SUN ACROSS ERN ZONES...BUT HAVE MAINTAINED POPS BELOW MENTION
FOR NOW. AFTER A BRIEF COOL DOWN MOST AREAS ON THURSDAY....TEMPS
SHOULD BE A LITTLE ABOVE NORMAL HEADING INTO THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        50  74  51  79  52 /  10  10   0   0   0
TULIA         51  76  50  80  55 /  30  10   0   0   0
PLAINVIEW     53  78  51  81  56 /  20  10   0   0   0
LEVELLAND     54  80  54  82  59 /  10  10   0   0   0
LUBBOCK       55  82  56  81  60 /  20  10   0   0   0
DENVER CITY   55  78  55  82  61 /  10  10   0   0   0
BROWNFIELD    54  79  56  83  60 /  10  10   0   0   0
CHILDRESS     58  82  56  82  57 /  50  10   0   0   0
SPUR          58  83  57  82  60 /  40  10   0   0   0
ASPERMONT     60  85  58  83  61 /  40  10   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

51/33
Hazardous weather outlook, Apr 20, 10:44 AM CST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1144 AM CDT SUN APR 20 2014

TXZ021>044-211645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1144 AM CDT SUN APR 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
WITH THE ARRIVAL OF AN UPPER LEVEL STORM SYSTEM. THE INITIAL
DEVELOPMENT OF THESE STORMS IS EXPECTED TO TAKE PLACE ALONG A
NORTHEAST TO SOUTHWEST LINE STRETCHING FROM ROUGHLY CASTRO AND
SWISHER COUNTIES TO PERHAPS TERRY COUNTY. THESE STORMS WILL THEN
LIKELY GRADUALLY INCREASE IN STRENGTH AS THEY PROGRESS EASTWARD
INTO A MORE SUITABLE ENVIRONMENT. THE GREATEST CHANCES FOR SEVERE
WEATHER WILL EXIST FROM ROUGHLY THE VICINITY OF THE CAPROCK
ESCARPMENT AND EASTWARD INTO THE ROLLING PLAINS. A FEW OF THE
STRONGEST THUNDERSTORMS OF THE DAY MAY BE CAPABLE OF PRODUCING
HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH. IN
ADDITION...A BRIEF TORNADO OR TWO CANNOT BE RULED
OUT...HOWEVER...THE LIKELIHOOD OF THIS OCCURRING APPEARS TO BE
LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS MAY BE POSSIBLE AGAIN FOR THE EASTERN SOUTH PLAINS
AND ROLLING PLAINS WEDNESDAY AFTERNOON. OTHERWISE...THE
PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH THIS
EVENING ACROSS THE EASTERN SOUTH PLAINS AND MOST OF THE ROLLING
PLAINS.

In the hours before

Special weather statement, Apr 20, 10:59 AM CST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1159 AM CDT SUN APR 20 2014

TXZ044-201730-
STONEWALL-
1159 AM CDT SUN APR 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR STONEWALL COUNTY...

AT 1158 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL STONEWALL COUNTY...MOVING NORTHEAST
AT 35 MPH.

IN ADDITION...PEA SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3316 9999 3305 10024 3317 10035 3340 10010
      3339 9999 3319 9998
TIME...MOT...LOC 1659Z 230DEG 33KT 3317 10018

CWA
Special weather statement, Apr 20, 2:04 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
304 PM CDT SUN APR 20 2014

TXZ023-024-029-030-202030-
BRISCOE-FLOYD-HALE-SWISHER-
304 PM CDT SUN APR 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR BRISCOE...SWISHER...HALE  AND
FLOYD COUNTIES...

AT 259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MACKENZIE RESERVOIR
TO 8 MILES NORTH OF PLAINVIEW...MOVING NORTHEAST AT 30 MPH.

IN ADDITION...PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

LAT...LON 3475 10118 3454 10123 3426 10136 3423 10183
      3441 10159 3461 10156
TIME...MOT...LOC 2003Z 237DEG 24KT 3457 10147 3444 10149
          3432 10162
Special weather statement, Apr 20, 2:11 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
311 PM CDT SUN APR 20 2014

TXZ025-202045-
HALL-
311 PM CDT SUN APR 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR HALL COUNTY...

AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MEMPHIS TO 21 MILES
SOUTHWEST OF MEMPHIS...MOVING NORTHEAST AT 25 MPH.

IN ADDITION...ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THESE STORMS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

LAT...LON 3470 10042 3469 10041 3463 10041 3445 10065
      3442 10086 3474 10066 3475 10064 3475 10042
TIME...MOT...LOC 2010Z 228DEG 20KT 3471 10058 3448 10073
Special weather statement, Apr 20, 2:28 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
328 PM CDT SUN APR 20 2014

TXZ023-024-030-202100-
BRISCOE-FLOYD-SWISHER-
328 PM CDT SUN APR 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR BRISCOE...SWISHER  AND FLOYD
COUNTIES...

AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTH OF
SILVERTON TO 16 MILES SOUTHWEST OF SILVERTON...MOVING NORTHEAST AT 30
MPH.

IN ADDITION...PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

LAT...LON 3475 10101 3434 10118 3424 10133 3421 10156
      3430 10157 3474 10133
TIME...MOT...LOC 2027Z 238DEG 27KT 3470 10127 3430 10148
Special weather statement, Apr 20, 3:00 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
400 PM CDT SUN APR 20 2014

TXZ024-030-202130-
BRISCOE-FLOYD-
400 PM CDT SUN APR 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR BRISCOE  AND FLOYD COUNTIES...

AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 21 MILES NORTHEAST
OF SILVERTON TO 20 MILES SOUTHWEST OF SILVERTON...MOVING EAST AT 15
MPH.

IN ADDITION...PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

LAT...LON 3467 10095 3449 10095 3415 10119 3411 10157
      3422 10157 3431 10149 3431 10147 3433 10147
      3466 10115
TIME...MOT...LOC 2100Z 259DEG 11KT 3471 10106 3422 10146

BC
Special weather statement, Apr 20, 3:15 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
415 PM CDT SUN APR 20 2014

TXZ025-026-202145-
CHILDRESS-HALL-
415 PM CDT SUN APR 20 2014

...SPECIAL WEATHER STATEMENT FOR CHILDRESS  AND HALL COUNTIES...

AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME WEST CENTRAL CHILDRESS COUNTY...
MOVING NORTHEAST AT 30 MPH.

IN ADDITION...PEA SIZE HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS REDUCING VISIBILITY TO ONE HALF
MILE ARE LESS...ARE POSSIBLE WITH THIS STORM.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3472 10004 3436 10048 3447 10057 3463 10060
      3475 10049 3475 10013
TIME...MOT...LOC 2114Z 222DEG 24KT 3461 10040

CWA

The radar

The Altus AFB radar (KFDR), 123 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 tornado. Local standard time, as filed.

Hail, Childress

When
April 20, 3:25 PM CST
Where
Childress County, 5.68 mi W of Loco
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.720, -100.250

Damage, if any, was unknown.

Hail, Briscoe

When
April 20, 3:34 PM CST
Where
Briscoe County, 3.86 mi NNE of Whiteley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.400, -101.300

Damage, if any, was unknown.

Tornado, Childress

When
April 20, 4:30 PM CST
Where
Childress County, 2.66 mi WSW of Garden Vly
Rating
EF0
Path length
0.2 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
34.510, -100.070

Storm chasers observed a brief tornado over open land.

Hail, Childress

When
April 20, 4:34 PM CST
Where
Childress County, 2.99 mi SSW of Lonnie
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
34.540, -100.190

Hail up to two inches in diameter was observed. Damage to vehicles or property was unknown.

Hail, Childress

When
April 20, 6:46 PM CST
Where
Childress County, 2.85 mi W of Childress
Measured
1.75 in hail
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
34.420, -100.250

The first of two supercell thunderstorms in Childress this evening produced large hail up to golf ball size. Many vehicles sustained dents and some cracked windows; however, just 24 minutes later a second supercell would inflict even greater damage.

Hail, Childress

When
April 20, 7:10 PM CST
Where
Childress County, 2.85 mi W of Childress
Measured
2.75 in hail
Property damage
$1.0 million
Reported by
Public
Coordinates
34.420, -100.250

On the heels of a supercell that produced golf ball size hail and damage in Childress, a second supercell impacted Childress less than 30 minutes later. This latter storm was more intense and dropped very large hail up to baseball size in the city. Preliminary evidence indicates widespread damage was dealt to vehicles, windows and roofing throughout much of the city.

Hail, Hall

When
April 20, 8:00 PM CST
Where
Hall County, 3 mi S of Estelline
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.507, -100.430

No damage accompanied the hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyThe tornado archive for Texas, 2014Warnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501717, 501718, 501722, 501719, 501720, 501721, 502033.